My friend Esther shared this post on her Facebook for Bell Let's Talk Day and I'm happy to round out our month of posts with it here.
I always knew I was depressed, from the time I was about 13 years old. Last year, which was 15 years later, I decided to finally seek a Doctor's help.
2014 was the year I was diagnosed as depressed with high anxiety. I cried tears of relief and sadness when I was told. What I'd known for years was confirmed and validated by a medical professional. It was a relief to know I wasn't just feeling this way for years, for no reason. It was also really scary. You think "Now that this is "real", what now? Will it get better? How will my life change?"
I was put on an anti-depressant known as Effexor (Venlafaxine), a drug for treating severe depression and anxiety. I did not know then that I was being introduced to the devil.
Let me say right now that my Nurse at the Artists' Health Centre (an AMAZING resource by the way for any professional artists) gave me fair warning about Effexor. She told me that going on Effexor is one thing, but if I ever no longer wanted the meds, I would have an uncomfortable time getting off of them. How I wish I'd taken her words to heart. Or at least Googled or something to see what she meant. More about my hell time getting off the meds in a minute.
First, let's chat about Effexor. It causes a whole school of side effects (as do most anti-depressants), and I don't even think they are really "side effects". These things happen. Period. Last year I gained about 20 pounds, even though I was eating healthier than ever and exercising. The weight gain made me even more depressed, and shot what little self-esteem I had left. So what was the Doctor's answer? MORE MEDS! My dosage was upped. Eventually I started losing interest in everything, and feeling very numb. Nothing made me genuinely excited anymore. And guess what? Those are some of the very symptoms of depression. So it seemed the anti-depressants weren't really so... anti, after all. There had to be a better way. Maybe even a less expensive way (Oh that's right, not only were the anti-depressants turning me numb, my wallet was sobbing too).
Last summer, I started looking to natural alternatives, and high doses of good quality vitamins. I started reading about the link between serotonin and depression. Many research studies suggest serotonin imbalance in the body as a root cause of depression. So, how then does one boost serotonin naturally without pharmaceuticals? Through diet and exercise.
I despise exercising. I really do. I've hated it since Grade school when everyone else got their golden 'Kilometre Club' popsicle sticks while I could barely get a blue one because I sucked at running. However - many people have said it, and I now agree, that the best medication for depression is exercise. I work out every day now. Even if it's just half an hour. I still do not like it. But I do it. And I'm trying to get better at it.
As for diet, the bad news is, there are no foods that directly boost serotonin production. The good news is, another natural chemical in the body known as tryptophan, which is the amino acid from which serotonin is made, is found in lots of good foods! Fun fact, taking a really good quality B-6 Vitamin increases the rate at which tryptophan is converted into serotonin. And the best part is - no gaining 20 pounds, or other nasty side effects that come from the "do not want" chemicals in my Effexor.
Speaking of the Effexor - flash forward to December 2014. I decided it was time to end my relationship with this drug. Oh, but it certainly wasn't ready to release its hold on me. I'd gotten down to the lowest possible dose, 37.5mg, and tried 'cold turkey' at first, then tried gradually decreasing the dosage by removing 'granules' inside the capsules. Day 1 was the worst thing I've possibly ever experienced, and I thought, "Well, at least it can't get any worse, right?" WRONG. The withdrawal symptoms just kept getting more severe. Let's go over a a few, shall we?
- "Brain Zaps": This is the biggest one when coming off Effexor. It basically feels like someone is coming along and jolting your brain repeatedly for about 10 seconds until you nearly faint. That happened approximately every three minutes.
- Nausea, cramping, and vomiting: All three. It was great! (Said no one ever.)
- Unstoppable crying at any given time: Oh so THERE'S where all my tears went in the last year. I was in rehearsals for a show at the time, and every time the stage manager called break or lunch I would run to the bathroom and sob. Why? No reason. At all.
- Night Terrors: Basically extreme nightmares every night.
- Night Sweats: The only reprieve from the night terrors was waking up. But covered in night sweats. So that wasn't too great either.
- Dizziness: All the damn time.
Those were honestly a small fraction of the withdrawal symptoms. Effexor had effectively kicked my ass and I had zero fight left in me. I had no choice but to go back on the meds, at least until my show closed. It was devastating. I continued throughout the run of my show to read other people's stories on Effexor, and how they beat it. It was heartbreaking to read other people's battles with trying to free themselves from the clutch of this awful drug. Then I came across one woman's story of how she got off Effexor by doing something called 'Prozac bridging", a method where you gradually decrease the Effexor, then take a very low dose of Prozac, until you are left with just Prozac. Then, you take the Prozac one day on, one day off, then one day on, two days off, and so on and so forth.
I wasn't too sure about mixing the medications, or if it would work, so once I returned home from Ottawa from my show contract, I went back to the Artists Health Centre and chatted with my nurse about the Prozac bridging article I'd read. She admitted she wasn't sure about it herself, and consulted a couple colleagues who had heard of this process, and said it was safe to do, so long as I was on the lowest dose of Effexor. Green light. The first couple days were tough, but I certainly wasn't having any severe side effects like I was having the first time I tried to go off of it. It got easier every day.
I am so incredibly proud to say that today, January 28th 2015, is Day 5 for me of being totally medication free.
So - am I still 'depressed'? Yes. It's a medical condition and unfortunately that will not go away. But I've learned and adapted to better ways of treating my depression, like exercising every day. Also, eating foods that contain high amounts of tryptophan that'll boost serotonin production, and taking really good quality vitamins... in particular, liquid Vitamin D (absorbed much faster in the bloodstream, therefore works quicker!), B-6, Niacin (B-3), and a solid multi vitamin. I'm also taking natural supplements called 5-HTP which produces tryptophan to move along that serotonin boosting, and Ashwaghanda which helps anxiety and stress disorders. Know what else I love? Essential orange oil. A couple drops in my hands, then breathing it in for about 10 seconds. Immediate mood booster.
Am I happier treating my depression this way? You bet. I'm not there yet and it's going to take awhile, but I can find little bits of myself returning. I'm starting to feel like a better version of myself every day, and a more present version of myself. I am so, so incredibly grateful for that.
Esther is a Toronto native and works as a musical theatre performer. She is a lover of all things pink, Disney, girly, and frilly. You can usually find her around Toronto riding on her pink bicycle while belting out a showtune or five. Esther is also currently pursuing her side passion - learning about holistic nutrition.